Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Northern Indiana

February 5, 20086 counties in Indiana

NWS Northern Indiana issued this flash flood warning at Feb 5, 2008, 10:55 PM EST for 6 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 10:55 PM EST (03:55 UTC)
Expired
Feb 6, 2008, 5:00 AM EST
In force
6 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 060402
FFWIWX
INC001-009-053-069-075-179-061000-
/O.NEW.KIWX.FF.W.0007.080206T0355Z-080206T1000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN CENTRAL INDIANA
  ADAMS COUNTY IN NORTHEAST INDIANA
  HUNTINGTON COUNTY IN NORTHEAST INDIANA
  WELLS COUNTY IN NORTHEAST INDIANA
  BLACKFORD COUNTY IN NORTHEAST INDIANA
  JAY COUNTY IN NORTHEAST INDIANA

* UNTIL 500 AM EST WEDNESDAY

* AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAINFALL OVER THE WARNED AREA WITH ADDITIONAL HEAVY RAIN 
  EXPECTED OVERNIGHT. LOCAL LAW ENFORECMENT WAS ALSO REPORTING ROADS 
  BEING CLOSED AND ADDITIONAL CLOSURES ARE EXPECTED THROUGH THE 
  NIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MARION...HARTFORD CITY...PORTLAND...DECATUR...BLUFFTON...AND 
  HUNTINGTON. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES ARE POSSIBLE IN
THE WARNED AREA OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PEOPLE LIVING ALONG AND NEAR STREAMS...CREEKS AND 
RIVERS...SHOULD BE PREPARED FOR RAPIDLY RISING WATER THROUGH THE 
NIGHT. VERY SATURATED AND PARTIALLY FROZEN GROUND ARE ALLOWING MOST 
OF THIS RAIN TO RUNOFF AND LEADING TO WIDESPREAD FLOODING. 


LAT...LON 4031 8480 4033 8520 4038 8519 4042 8586
      4066 8587 4068 8564 4101 8564 4095 8534
      4093 8534 4093 8506 4093 8480
TIME...MOT...LOC 0355Z 180DEG 0KT 4063 8562

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 4:21 PM EST, 6 hours 34 minutes earlier.

Area forecast discussion, Feb 5, 4:21 PM EST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST TUE FEB 5 2008

.SHORT TERM...TONIGHT THROUGH TOMORROW NIGHT.
HYDRO CONCERNS REMAIN AT THE FOREFRONT AGAIN THIS PD GIVEN RAPID
SNOW RELEASE LAST NIGHT IN TANDEM W/HEAVY RAINFALL THAT OCCURRED.

FLOODING CONCERNS REMAIN VERY HIGH IN LIGHT OF SIG SW TROUGH
EJECTING OUT OF TX AND ASSOCD DEEPENING SFC CYCLONE PASSING JUST S
OF CWA OVERNIGHT. 18Z SFC ANALYSIS SHOWS CONSOLIDATING FNTL WAVE FM
SE OK INTO SW MO W/EXTRAPOLATION OF SFC PRES FALLS TRACKING LOW
CENTER TO JUST SOUTH OF KMIE LATE TONIGHT INLINE W/12Z NAM/WRF PROG.
ALREADY STG LL THETA-E SURGE TAKING PLACE POLEWARD OF STALLED FNTL
BNDRY DOWNSTREAM FM NE MO EWD ACRS SRN/CNTRL IN/IL AND SEE LTL
REASON TO SLOW THIS DOWN GIVEN ESCALATING FLW AHD OF EJECTING MID
LVL TROUGH. THAT SAID...XPC LARGE AREA OF MOD/HVY STRATIFORM RAIN
AND EMBEDDED THUNDER TO CONT LIFTING NEWD...OVERSPREADING CWA BTWN
ROUGHLY 21-24Z SW/NE. DEGREE OF HGT FALLS SPREADING NEWD AND
INTENSITY OF LL WAA SUGGEST TRAINING CONVECTION A REAL POSSIBILITY
ALG SHARPENING LL BAROCLINIC ZONE ACRS MOST OF CNTRL/SRN CWA LTR
THIS EVENING WITH HIGH END MODEL QPF SOLUTIONS ACRS THE FAR SOUTH
W/MAXIMUM RAINFALL NR 3 INCHES PLAUSIBLE. MORE WIDESPREAD 1-2 INCH
AMOUNTS SHOULD FOLLOW LEFT OF SFC LOW TRACK...NORTH TO ALONG A
KNOX...GOSHEN...LAGRANGE LINE. WILL CONT FLOOD WATCH THROUGH WED
MORNING AS SHRT TERM FLOODING STILL RELATIVELY CONFINED TO A SMALL
AREA FM WARSAW EAST THROUGH DEFIANCE AND CURRENTLY COVERED
W/EXTENDED AREAL FLOOD WARNINGS. DENSE FOG EARLIER THIS MORNING HAD
LIFTED BUT MAY AGAIN REDEVELOP LATE TONIGHT AS HEAVIEST RAIN SHIFTS
NEWD GIVEN DEEP EASTERLY FLW AND SHALLOWING BUT STOUT THERMAL
INVERSION.

OTHER CONCERN LIES W/WINTER WX ADVY AND MARGINAL TEMPS AFT
MIDNIGHT. DEEPENING SFC-MID LVL CYCLONE LOOKS AS THOUGH IT WILL WRAP
TOO MUCH WARM AIR NWWD INTO DVLPG COMMA HEAD LATE TONIGHT W/CRITICAL
TEMPS MORE SUGGESTIVE OF A PROLONGED PD OF IP AND PERHAPS ZR
ASSUMING SFC LYR DROPS BLO FREEZING THROUGH 12Z BFR A SLOW CHANGE
OVER TO ALL SNOW SEWD AFT THAT AS STG CAA SWEEPS IN WED AM. WILL AT
THIS POINT CUT SNOW ACCUMULATIONS XPC FOR BERRIEN COUNTY WHICH LOOKS
TO BE FAR ENOUGH INTO THE COLD AIR TO SPRT AN EXTENDED PD OF SNOW.

REFER TO LATEST RIVER FORECASTS FOR SPECIFIC FLOOD STAGE FORECAST
INFORMATION AND FLOODING POTENTIAL.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY.
ON THURSDAY AN UPPER LEVEL TROUGH IS STILL PROGGED TO MOVE INTO THE
CWA. WITH 850MB TEMPS -10 TO -12 DEGREES CELSIUS ON THURSDAY...THE
PRECIP ON THURSDAY WILL BE SNOW. THE UPPER TROUGH WILL CONTINUE TO
MOVE EASTWARD THROUGH THE AREA THURSDAY NIGHT AND FRIDAY MORNING
WILL BE TO OUR EAST. RIGHT NOW NO LARGE AMOUNTS OF SNOW ARE
EXPECTED...JUST A HALF INCH TO AN INCH FROM THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT. FRIDAY MORNING IS STILL LOOKING LIKE IT
COULD BE A PERIOD IN WHICH THE SNOW IS NOT GOING TO FALL....IN
BETWEEN UPPER LEVEL TROUGHS. THE NEXT UPPER LEVEL TROUGH IS THEN
PROGGED TO MOVE INTO ILLINOIS FRIDAY AFTERNOON...PUSHING A CHANCE
FOR SNOW AHEAD OF IT. FOR COLLABORATION/S SAKE HAVE KEPT THE SNOW
CHANCES IN FOR FRIDAY MORNING AND HAVE STAYED WITH THE LOWER POPS.
THE UPPER TROUGH WILL MOVE INTO THE CWA FRIDAY NIGHT AND BE EXITING
THE AREA ON SATURDAY. THIS UPPER TROUGH WILL INTRODUCE SOME LIFT TO
THE AVAILABLE MOISTURE IN THE AREA...GIVING THE CWA A CHANCE FOR A
LITTLE BIT MORE SNOW. BOTH THE ECMWF AND GFS SAY AN AREA OF HIGH
PRESSURE WILL MOVE INTO THE AREA FOR THE LATTER PART OF THE WEEKEND
AFTER THAT SECOND UPPER WAVE MOVES THROUGH...BUT THEY DIFFER ON THE
TIMING. THE GFS IS SLIGHTLY FASTER MOVING THE HIGH IN AND THROUGH
OUR AREA. REGARDLESS OF THE TIMING...WITH THE CENTER OF THE HIGH
MOVING DOWN FROM THE NORTHWEST AND PASSING BY TO OUR WEST AND
SOUTH...THIS HIGH COULD PRODUCE SOME LAKE EFFECT SNOW WITH THE
NORTHWEST WIND OVER LAKE MICHIGAN. JUST TOO MANY CHANGES/DIFFERENCES
IN THE MODELS FOR NEXT WEEK TO TRY AND PIN DOWN ANY PRECIP
CHANCES...SO HAVE JUST STAYED CONSISTENT WITH THE DRY FORECAST FOR
THE BEGINNING OF NEXT WEEK UNTIL THE PICTURE FOR NEXT WEEK COMES
INTO BETTER FOCUS.

&&

.AVIATION... /ISSUED 1249 PM EST TUE FEB 5 2008/
COMPLICATED NEAR TERM AS SFC WAVE OVR SW MO LIFT E/NE IN ASSOCN/W
STG MID LVL SW TROUGH EJECTING OUT OF TX. SFC FNTL BNDRY LOOKS TO
HAVE STALLED OUT NOW FM SRN IL UP ACRS CNTRL IN INTO SW OH. STG
BACKING LL FLW SPRTG EXPANDING AREA OF STRATIFORM RAINFALL
W/EMBEDDED THUNDER ALG SHARPENING LL THETA-E GRADIENT ESP OVR ERN/NE
MO. XPC THIS ENTIRE AREA TO CONT LIFTING NEWD INTO SRN SECTIONS OF
THE CWA BY EARLY EVENING AND THEN QUICKLY OVERSPREADING THE
REMAINDER. WIDESPREAD LIFR CONDS THROUGH THE PD W/TSRA LOOKING
REMAIN SOUTH OF KSBN THIS EVENING BUT A CLOSE CALL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ003>009-012>018-020-
     022>027-032>034.

     WINTER WEATHER ADVISORY FROM 1 AM EST /MIDNIGHT CST/ TO 7 PM EST
     /6 PM CST/ WEDNESDAY FOR INZ003>005-012-014.

MI...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MIZ077>081.

     WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST WEDNESDAY FOR
     MIZ077>079.

OH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ001-002-004-005-015-
     016-024-025.

LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR LMZ043-046.

&&

SHORT TERM...HOLSTEN
LONG TERM...LOTHAMER
AVIATION...HOLSTEN
Hazardous weather outlook, Feb 5, 4:16 PM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EST TUE FEB 5 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-062130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
416 PM EST TUE FEB 5 2008 /316 PM CST TUE FEB 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

RAIN CAN BE EXPECTED TONIGHT...MODERATE TO HEAVY AT TIMES. THERE
IS ALSO A CHANCE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
THE RAIN WILL CHANGE TO A MIX OF SLEET AND FREEZING RAIN ACROSS
FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN OVERNIGHT. UP TO
AN INCH OF SNOW AND SLEET ACCUMULATION IS POSSIBLE IN THE FAR
NORTH.

RUNOFF FROM THE COMBINATION OF SNOW MELT...SATURATED GROUNDS AND
HEAVY RAINFALL WILL LEAD TO RENEWED OR CONTINUED FLOODING OF
RIVERS...CREEKS...LOW LYING AREAS...BASEMENTS AND PONDING OF WATER
ACROSS MANY ROADS. MONITOR FLOOD WARNINGS AND STATEMENTS FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED FLOODING OF MANY RIVERS...CREEKS...LOW LYING AREAS...BASEMENTS
AND PONDING OF WATER ACROSS ROADS WILL BE EXPECTED THROUGH MUCH
OF WEDNESDAY AND INTO THURSDAY. MODERATE TO MAJOR FLOODING OF
LARGER STEM RIVERS...PONDS AND LAKES...IS EXPECTED INTO NEXT WEEK.

MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY MORNING
INTO LATE WEDNESDAY EVENING. LIGHT ACCUMULATIONS OF SNOW WILL
AGAIN BE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY.

VERY COLD AIR WILL LIKELY INFILTRATE THE REGION THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL FLOODING...HEAVY RAINFALL...DENSE
FOG...OR SNOW ACCUMULATIONS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-062130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
416 PM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...THEN A MIX OF
FREEZING RAIN...SLEET AND SNOW LATE. WINDS WILL INCREASE LATE
TONIGHT AND WILL BECOME HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LIKELY CONTINUE THROUGH THURSDAY
MORNING AND WILL LIKELY OCCUR AGAIN THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Feb 5, 9:17 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
917 PM EST TUE FEB 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HEAVY RAIN       ROCHESTER               41.06N  86.20W
02/05/2008  M1.70 INCH       FULTON             IN   TRAINED SPOTTER

            1.70 INCHES SINCE NOON TODAY WITH 2.54 INCHES SINCE
            NOON YESTERDAY. SOME URBAN ROADWAYS ARE WATER COVERED.

&&

EVENT NUMBER 00809

ELB
Special weather statement, Feb 5, 10:39 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 PM EST TUE FEB 5 2008

OHZ025-060415-
ALLEN-
1039 PM EST TUE FEB 5 2008

...SPECIAL WEATHER STATEMENT...

AT 1036 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT SHAWNEE...MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH INCLUDE...LAFAYETTE...SLABTOWN...BEAVERDAM...
ROCKPORT AND BLUFFTON.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 9:01 PM ESTFlash Flood WarningIWXCass, LaPorte, Pulaski, Starke, White6 hr
Feb 5, 10:09 PM ESTFlash Flood WarningIWXCass, Fulton, Kosciusko, Marshall, Miami, Wabash6 hr
Feb 5, 11:57 PM ESTFlash Flood WarningIWXElkhart4 hr
Feb 6, 1:53 AM ESTRiver Flood WarningIWXAllen, Huntington, Wabash3 days
Feb 6, 8:27 AM ESTFlash Flood WarningIWXCarroll, White6 hr
Feb 6, 2:17 PM ESTFlash Flood WarningIWXCarroll, White6 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.